Article Text

other Versions

PDF
Diabetes insipidus and the use of desmopressin in hospitalised children
  1. Charlotte J Elder1,
  2. Paul J Dimitri2
  1. 1Academic Unit of Child Health, University of Sheffield, Sheffield, UK
  2. 2The Academic Unit of Child Health, Sheffield Children's NHS Trust, Sheffield, UK
  1. Correspondence to Professor Paul J Dimitri, C18, The Academic Unit of Child Health, Sheffield Children's NHS Trust, Western Bank, Sheffield S10 2TH, UK; paul.dimitri{at}sch.nhs.uk

Statistics from Altmetric.com

Introduction

In February 2016, NHS England released a patient safety alert highlighting the associated mortality and morbidity when desmopressin is omitted in individuals with cranial diabetes insipidus (DI).1 Over a 7-year period, the UK National Reporting and Learning System had identified 76 near misses, 56 dosing errors leading to harm and 4 cases where desmopressin omission has resulted in severe dehydration and death.1 Gleeson et al,2 concerned about the care of adult patients with DI when admitted to hospital, recently reported a retrospective audit in which desmopressin was missed or delayed in 88% of admissions in two-thirds of cases because medication was unavailable. Both publications raise awareness of the risks and call for improved education, easier access to desmopressin in the inpatient setting and heightened pharmacovigilance using increasingly popular e-prescribing to flag patients on desmopressin and alert endocrinologists to their admission.1 ,2

To our knowledge, there are no comparable data available in paediatrics, but the risks of children with DI not receiving the care they require is a concern. Paediatricians increasingly face complex children, on multiple, often unfamiliar, drugs, requiring management from generalists or intensivists when admitted out of hours who may not have immediate access to specialist paediatric endocrinology. To compound the issue, paediatric staff are often familiar with the more common indication for desmopressin, enuresis and therefore may not identify it as a critical medication, increasing the risk of omission. These patients are often on concomitant glucocorticoid replacement, which may complicate matters further.

It is therefore timely to review situations when the generalist or intensivist may come into contact with patients with DI and to summarise management strategies and pitfalls to avoid.

What is DI?

DI describes polyuria and polydipsia occurring due to an inability to concentrate urine. Central or cranial DI occurs when there is …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.